Friday, July 10, 2015

Thrombocytopenia--a big word for a HUGE problem

Good Grief. 66,000! That is the number I was given by phone yesterday concerning my platelet counts.  This is the lowest my platelets have ever been. There is no drug that can be given to increase them--at least that is what my doctor said.

Human blood has several components—white blood cells, red blood cells and platelets all surrounded by plasma. Platelets are responsible for the clotting of blood which is crucial to our survival. Without them, I could die of excessive blood loss instead of cancer.

Platelet image from Bing
Platelet counts are considered normal when there are 150,000 to 400,000 of these saucer-shaped parts of our blood in one cubic millimeter.

Interesting fact:  Some platelets line our blood vessels. If platelets are low, that lining diminishes which allows some blood to seep into surrounding tissues. This can produce little red spots on the skin. Several months ago I asked my doctor about the red spots I have. She had no idea what they were. Thankfully, they were not skin metastases. That eliminated the worst possible cause at least. Perhaps, I have stumbled upon a possible cause--low platelets.

Almost three weeks ago before my last treatment on June 22, my platelet count was 78,000 in a cubic millimeter of blood. I was allowed to continue treatment with the same drug I have had for 1 year and 2 months, but only at a reduced dose.

In order to be treated again with TDM-1 (Kadcyla), my platelets need to be 75,000 or greater.

My next infusion is scheduled for this Monday. I will know more about what the plan will be for treatment by the end of today. (Friday, July 9, 2015) Hopefully, it will be to wait another week and hope for improvement. Or, treatment may have to change. That is my greatest fear.

Now, not only do I have to worry about my cancer progressing, I have to worry about my body not being able to handle the treatments. Oh, woe is me.

Interesting fact: TDM-1 ( Kadcyla) has a very long half-life which means it stays in your body a long time. That is good concerning the cancer cells, but when your platelets are suffering, it is not so good.  

My first treatment in May of 2013 included the drugs Taxotere, Perjeta and Herceptin. That was 2 years and 2 months ago. At that time my platelets were 208,000.  At one point my platelets increased to 317,000. By August, I began to see a trend that my platelet counts were decreasing with each treatment. A year later, I started TDM-1 (Kadcyla). Platelets at that time were 188,000. Another year later and they crashed at 77,000. There was a slight increase and then the count dropped to the present total of 66,000.

Not too long ago, I was told by my PA that platelet counts can fluctuate daily. The trend I am seeing is that my platelets do not fluctuate significantly enough to reach the normal range again any time soon.

Below is information that categorizes the degrees of severity in platelet numbers. 

Normal Platelet Count
150,000 - 400,000 cells/mm3

Risk of Bleeding is based on the Platelet Count
100,000 - 149,000 cells/mm3
Little to no risk of bleeding
50,000 - 99,000 cells/mm3

Increased risk of bleeding with injury
20,000 - 49,000 cells/mm3

Risk of bleeding increased without injury
10,000 - 19,000 cells/mm3
Risk of bleeding greatly increased
Less than 10,000
Spontaneous bleeding likely

As of today, I have seen no bleeding. I have had a few bruises on my legs but nothing that has scared me. I believe my platelet count is in the grade 2 range. When it gets into the grade 3 range—below 50,000—there can be bleeding of the gums, nose and intestines. 

I am so thankful for the internet. It has given me far more information than I have received from the people I see for treatment. I was reminded via the internet that there are certain drugs that should not be taken with low platelets. Those are Ibuprofen, aspirin, or Aleeve. Those medications can interfere with the clotting ability of my platelets. My medicine cabinet holds some dangerous chemicals for someone like me. I learned I should stay away from rectal suppositories. Good thing I know this now for I almost bought some the other day because I have been experiencing some intestinal discomfort not related to diarrhea.

This condition threatening my current treatment is one I knew could happen, but one I did not expect. Stupid me. Anything is possible.

Up-date:  Doctor recommended attending scheduled appointment and having platelets checked at that time or having them checked locally next week. If platelets have risen, I can have treatment on Thursday. I decided to have blood work checked locally next week instead of driving two hours with the possibility of not being treated. Platelets need to be 75,000 or above for treatment to occur.

Up-date #2. Platelets checked. 64,000. Delay treatment.  Check platelet count in another few days.

And, the saga continues . . .

Keep your fingers crossed for me!

Saturday, July 4, 2015

Eyebrow Tattooing and Eyelash Growing

On April 15th I had a second session of eyebrow tattooing. Just like the first time, it took around two hours to finish. It was as unpleasant as the first time. Those little razor blade cuts can hurt.

Here are my completed brows taken the day after the final session.

Just like the first time, on day 5 the itching began.  By day 11,via my magnifying mirror, I could see the ink escaping the tiny crevices made by the razor blade. Some of the lines of ink I was glad to see go, but some I was not.

As you can see by this picture of me without any make-up, and after some time had passed, my tattooed brows are lighter in color and thinner looking. Tattooed brows can take as long as two weeks to heal. This picture was taken after healing was complete.

During the day, while my eyebrows healed, I was able to control my desire to scratch, but as I slept it was a different story. One night, I awoke to find myself scratching my left brow. Today that area has a small space that is missing ink. Luckily it is only a small area, and thankfully eyebrow pencils are part of my make-up collection.

This picture shows my brows with some filling-in done with a brown eyebrow pencil.

My only regret is I wish the two eyebrows matched. One eyebrow has lines that are more or less diagonal. The other one has lines that start out diagonal, but then become more horizontal. Overall, I do not regret having this done. Although it has crossed my mind more than once that I may have been used by the tattooer to practice her skills since there was no charge to me for four hours of her time--but hey, no harm done.  

Several weeks ago I started applying Careprost to my top eye lashes. It is a product like Latisse, but not as expensive. My lashes are beginning to fill in, but it is a very slow process. It may take as long as 4 months for my eyelashes to reach their longest length. Careprost is easy to use and can even be used on eyebrows of which I have started to do. I am not seeing the same results as I am getting with my eyelashes, but I have not given up yet. If you decide this might be something you would like to try, whatever you do, don't buy it from someone who specializes in skin care. I was not very happy when I searched the internet and found the same 3 ml product for so much less than I paid for it.

If my lashes are ever long enough to be seen in a photograph, I will post some pictures. If those pictures are ever posted, you will know the product works.

Thanks for stopping by!

Update to this post on August 7, 2015:  It took me a while, but I finally researched the drug Careprost for eyelash growth. I am currently undecided if I should continue using this product. It appears to have the same ingredients as Latisse, but I cannot figure out why that is possible since the patent Latisse (company Alergan) has is not expired. Careprost is not FDA approved like Latisse. My eyelashes have reappeared but not as long and thick as I had hoped. Do not use on bottom eyelashes because, as I found out when I slept, the product irritated my eyes resulting in redness and burning.  Also, the person that sold me the product did not warn against the possibility of iris color changes as a side-effect. This may be an uncommon occurrence for use of this product to enhance eyelashes, but it still could happen.

Update December 1, 2015:  Shortly after my Aug. 7th update, I stopped using the generic brand of  Latisse. My upper lid itched and a few white bumps appeared which from my research could have been a bacterial infection. My eyelashes did start to fall out, but luckily many remained, and I still have them today. They are not the thick lashes I had in my youth--darn menopause. My tattoos of my eyebrows have lightened considerably. At this time, I have no desire to have them redone. I am disappointed that the tattoos did not last longer.  

Latisse has 11 patents with the last one expiring in 2019. Until then, the generic is not supposed to be sold in the US--at least that is how I understand the process.

Prescriptions for Latisse are required. A dermatologist or an eye doctor can write them.